On-Off Phenomenon: When Levodopa Stops Working as Well

A common problem in Parkinson's disease that requires a thoughtful approach

TakingMeds.jpg
Scheduling medication is important. Photographer's Choice RF / Getty Images

Levodopa is the "gold standard" medication for Parkinson's disease, which means it's the most beneficial and primary drug. It works by being converted into dopamine, which helps a person move and control their muscles. 

Unfortunately though, for a significant amount of people, as Parkinson's progresses, levodopa doesn't work as well in eliminating or controlling a person's symptoms. This is because, over time, levodopa starts to wear off more and more quickly, triggering a medication "on-off phenomenon." 

Ideally, when you take doses of a medication like levodopa on a regular schedule, you shouldn't notice much of a difference in your symptoms between doses. In other words, your symptoms should remain relatively constant over time, regardless of when you last took your medication.

However, when the on-off phenomenon starts in Parkinson's disease, you'll feel better ("on") as a new dose of your medication starts to take effect, and worse ("off") before you're due for another dose. Eventually, the duration of “on” states becomes shorter and the wearing “off” happens sooner (too soon for another dose of levodopa).

How the Parkinson's On-Off Phenomenon Feels

Some experts have described the "on" period as akin to switching on a light, and the "off" period as the  lights going off.

In an "on" state, the person with Parkinson's disease may feel energetic and able to move around more easily. However, in an "off" state, the person may become very stiff, slow, and may even be unable to move at all for a few minutes.

A person may also have difficulty speaking, and you may notice him or her slurring their words. As you can imagine, the "off" state can be quite uncomfortable.

Managing the On-Off Phenomenon in Parkinson's

In some people with Parkinson's disease, the "on-off" fluctuations are somewhat predictable. They know that the effects of levodopa will wear off after about three hours, so they can plan accordingly.

For other people, unfortunately, the "on-off" fluctuations are unpredictable, and this, of course, is the more dangerous state. No one knows why fluctuations are unpredictable in some cases.

That said, there are a few options available once you or your loved start experiencing the on-off phenomenon.

For some people, motor fluctuations seem to respond to controlled-release forms of levodopa (called Sinemet CR). However, controlled-release levodopa does not work well for everyone and unfortunately, may cause other symptoms to get worse.

Instead of switching to a different type of levodopa, your doctor may shorten the interval between levodopa doses by about 30 to 60 minutes (especially in advanced Parkinson's).

Alternatively, your doctor may recommend adding a medication. Dopamine agonists, when added to levodopa, can reduce the length of time you spend "off," but they come with a risk of some serious side effects like visual hallucinations and compulsive behaviors. COMT inhibitors like Comtan (entacapone) can prolong and enhance the effect of levodopa but may increase side effects from it.

Finally, when added to levodopa, MAO-B inhibitors may help (albeit with side effects). MAO-B inhibitors work by blocking the enzyme that normally inactivates dopamine in the brain.

For advanced Parkinson's disease, an intestinal gel infusion of levodopa may be helpful, and in severe episodes of this wearing off effect, an injectable drug called Apokyn (apomorphine hydrochloride injection) may be useful.

A Word From Verywell

The on-off phenomenon is an unfortunate problem in the treatment of Parkinson's disease, and while some people may notice it early on in starting levodopa, most notice it within three to five years.

While there are various ways to combat this phenomenon, your best bet is to discuss all your options with your doctor. Your individual needs may be better suited to one strategy or medication versus another—so what works best for you may not be best for someone else.

Sources:

Fasano A et al. Intrajejunal levodopa infusion in advanced Parkinson's disease: long-term effects on motor and non-motor symptoms and impact on patient's and caregiver's quality of life. European Review for Medical and Pharmacological Sciences. 2012 Jan;16(1):79-89.

Martinez-Martin P et al. EuroInf: a multicenter comparative observational study of apomorphine and levodopa infusion in Parkinson's disease. Movement Disorders. 2015 Apr;30(4):510-6.

Pahwa R, Lyons KE. Levodopa-related wearing-off in Parkinson's disease: identification and management. Curr Med Res Opin. 2009 Apr;25(4):841-9.

Stocchi F, Jenner P, Obeso JA. When do levodopa motor fluctuations first appear in Parkinson's disease? Eur Neurol. 2010;63(5):257-66.

Tarsy D. (2017). Motor fluctuations and dyskinesia in Parkinson's disease. Hurtig HI, ed. UpToDate. Waltham, MA: UpToDate Inc.

Continue Reading